Phenytoin is a medicine used to treat convulsions and seizures. Phenytoin overdose occurs when someone takes too much of this medicine.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Phenytoin is the generic name of drugs such as:
This list may not be all inclusive.
Symptoms of a phenytoin overdose may include:
- Seizures (occasionally)
- Low blood pressure
- Muscle rigidity or spasms
- Side-to-side eye movement (nystagmus)
- Slurred speech
- Swollen gums
- Tremor (unintentional trembling)
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the pill container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check phenytoin levels. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- CT (computerized axial tomography) scan
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms
Use of a kidney machine (dialysis) may be used in select cases of severe poisoning with prolonged coma or prolonged incapacitating ataxia (see above).
How well a person does depends on the severity of the overdose and how quickly treatment is received. If there has been prolonged coma, respiratory depression, and shock (damage to multiple internal organs), a more serious outcome is possible.
Aronson JK. Phenytoin and fosphenytoin. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:709-718.
Koch R, Sun C, Minns A, Clark RF. Overdose of cardiotoxic drugs. In: Brown DL, ed. Cardiac Intensive Care. 3rd ed. Philadelphia, PA: Elsevier; 2019:chap 34.
Maciel CB, Elie-Turenne MC. Seizures. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 88.
Last reviewed on: 1/2/2023
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.